Guseva, A., Hollerbach, R., Willis, A.P. et al. (1 more author) (2017) Azimuthal magnetorotational instability at low and high magnetic Prandtl numbers. Magnetohydrodynamics, 53 (1). pp. 25-34. ISSN 0024-998X
Abstract
Magnetorotational instability is considered to be one of the most powerful sources of turbulence in hydrodynamically stable quasi-Keplerian flows, such as those governing the accretion disk flows. Although the linear stability of these flows with an applied external magnetic field has been studied for decades, the influence of the instability on the outward angular momentum transport, necessary for the accretion of the disk, is still not well known. In this work, we model a Keplerian rotation with Taylor-Couette flow and imposed azimuthal magnetic field using both linear and nonlinear approaches. We present scalings of instability with Hartmann and Reynolds numbers via linear analysis and direct numerical simulations for two magnetic Prandtl numbers of 1.4 ·10−6 and 1. Inside the instability domains, modes with different axial wavenumbers dominate, resulting in sub-domains of instabilities which appear different for each Pm. Direct numerical simulations show the emergence of 1- and 2-frequency spatio-temporally oscillating structures for Pm = 1 close the onset of instability, as well as the significant enhancement of the angular momentum transport for Pm = 1, if compared to Pm = 1.4 ·10−6. Figs 7, Refs 11.
Metadata
Item Type: | Article |
---|---|
Authors/Creators: |
|
Copyright, Publisher and Additional Information: | © Institute of Physics, University of Latvia, 2016. |
Dates: |
|
Institution: | The University of Sheffield |
Academic Units: | The University of Sheffield > Faculty of Science (Sheffield) > School of Mathematics and Statistics (Sheffield) |
Depositing User: | Symplectic Sheffield |
Date Deposited: | 15 Dec 2016 15:15 |
Last Modified: | 28 Jun 2017 09:59 |
Published Version: | http://mhd.sal.lv/contents/2017/1/MG.53.1.4.R.html |
Status: | Published |
Publisher: | Institute of Physics, University of Latvia |
Refereed: | Yes |
Related URLs: | |
Open Archives Initiative ID (OAI ID): | oai:eprints.whiterose.ac.uk:109324 |